Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 32, NWS Kansas City, MO

April 3, 2011Johnson County, Miami County, Wyandotte County, Kansas; Cass County, Clay County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 3, 2011, 9:05 PM CDT for Johnson County, Miami County, Wyandotte County, Kansas; Cass County, Clay County, Jackson County, Missouri. It was in force for 40 min. 23 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2011, 9:05 PM CDT (02:05 UTC)
Expired
Apr 3, 2011, 9:45 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Johnson County, KS, Miami County, KS, Wyandotte County, KS, Cass County, MO, Clay County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 42 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 9:05 PM CDTHAIL 1.75Overland Park, KSNEAR 159TH AND METCALF
Apr 3, 9:06 PM CDTHAIL 1.5Olathe, KS
Apr 3, 9:14 PM CDTHAIL 1Grandview, MO
Apr 3, 9:15 PM CDTTSTM WND DMGS Raymore, MONEAR 195TH ST AND SCHOOL RD. SEVERAL POWER POLES LEANING. OUTBUILDINGS BEING DESTROYED. BARN BLOWN DOWN. A WOODEN POWERPOLE SPLIT.
Apr 3, 9:15 PM CDTHAIL 1.5Leawood, KS
Apr 3, 9:15 PM CDTHAIL 1.752 Ne Olathe, KS2 MILES NE OF OJC AIRPORT. ROOF DAMAGE REPORTED.
Apr 3, 9:20 PM CDTHAIL 1.5Kansas City, MONEAR 46TH ST AND PASEO
Apr 3, 9:21 PM CDTHAIL 2.25Lees Summit, MOHAIL 2 TO 2.25 INCHES NEAR HWY 291 AND HWY 150
Apr 3, 9:22 PM CDTHAIL 1.75Lees Summit, MO
Apr 3, 9:25 PM CDTHAIL 1.75Lees Summit, MO
Apr 3, 9:25 PM CDTHAIL 2.52 S Lee'S Summit, MO
Apr 3, 9:25 PM CDTHAIL 3Lake Winnebago, MO
Apr 3, 9:26 PM CDTHAIL 2.52 E Lee'S Summit, MO
Apr 3, 9:27 PM CDTHAIL 2.51 S Greenwood, MO
Apr 3, 9:29 PM CDTTSTM WND DMGBelton, MOROOF BLOWN OFF TRAILER HOME IN BELTON.
Apr 3, 9:29 PM CDTHAIL 1.25Lees Summit, MO
Apr 3, 9:30 PM CDTTSTM WND DMG1 Ne Pleasant Hill, MOVERY LARGE TREES DOWN. NUMEROUS BUILDINGS DAMAGED. IN THE VICINITY OF TIMBER STREET. TIME ESTIMATED FROM RADAR.
Apr 3, 9:30 PM CDTHAIL 2.5Greenwood, MO
Apr 3, 9:35 PM CDTHAIL 0.883 Ne Blue Springs, MO
Apr 3, 9:35 PM CDTHAIL 13 E Blue Springs, MO
Apr 3, 9:35 PM CDTHAIL 2Lees Summit, MO
Apr 3, 9:39 PM CDTHAIL 1Lone Jack, MO
Apr 3, 9:53 PM CDTHAIL 13 Nw Harrisonville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 21 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 6:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1873 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WUUS53 KEAX 040205
SVREAX
KSC091-121-209-MOC037-047-095-040245-
/O.NEW.KEAX.SV.W.0032.110404T0205Z-110404T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
905 PM CDT SUN APR 3 2011

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  NORTHEASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
  WYANDOTTE COUNTY IN NORTHEAST KANSAS...
  NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHERN CLAY COUNTY IN WEST CENTRAL MISSOURI...
  JACKSON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 945 PM CDT

* AT 859 PM CDT...JOHNSON COUNTY LAW ENFORCEMENT REPORTED GOLF BALL 
  SIZE HAIL IN GARDNER. THE MOST DANGEROUS PORTION OF THIS STORM IS 
  MOVING OVER THE OLATHE AREA. NATIONAL WEATHER SERVICE DOPPLER 
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF 
  PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH...AND GOLF BALL 
  SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
  EDWARDSVILLE TO SPRING HILL...AND MOVING EAST AT 60 MPH. 

  THIS EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING THAT WAS 
  IN EFFECT FOR JOHNSON AND MIAMI COUNTIES.

* LOCATIONS IMPACTED INCLUDE...
  LENEXA...MERRIAM...OVERLAND PARK...MISSION...PRAIRIE VILLAGE...
  FAIRWAY...LEAWOOD...MISSION HILLS...WESTWOOD...KANSAS CITY
  KANSAS...BELTON...GRANDVIEW...KANSAS CITY...PECULIAR...NORTH KANSAS
  CITY...RAYMORE...RAYTOWN...CLAYCOMO...SUGAR CREEK AND LEE'S SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3905 9491 3911 9491 3917 9466 3916 9464
      3916 9462 3918 9461 3926 9424 3874 9414
      3860 9481
TIME...MOT...LOC 0203Z 249DEG 54KT 3908 9477 3874 9470
WIND...HAIL 70MPH 1.75IN

$$

BOOKBINDER
3 follow-up statements
490 
WWUS53 KEAX 040218
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
918 PM CDT SUN APR 3 2011

KSC121-040227-
/O.CAN.KEAX.SV.W.0032.000000T0000Z-110404T0245Z/
MIAMI KS-
918 PM CDT SUN APR 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIAMI COUNTY IS
CANCELLED...

THIS WARNING HAS BEEN REPLACED WITH A LARGER WARNING COVERING ALL OF 
MIAMI COUNTY UNTIL 10 PM FOR ADDITIONAL STORMS COMING IN FROM THE 
WEST. 

LAT...LON 3873 9468 3915 9476 3917 9466 3916 9464
      3916 9462 3918 9461 3926 9424 3874 9414
TIME...MOT...LOC 0217Z 269DEG 66KT 3885 9442

$$

KSC091-209-MOC037-047-095-040245-
/O.CON.KEAX.SV.W.0032.000000T0000Z-110404T0245Z/
WYANDOTTE KS-JOHNSON KS-CASS MO-JACKSON MO-CLAY MO-
918 PM CDT SUN APR 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND EASTERN WYANDOTTE COUNTY
IN NORTHEAST KANSAS...AND SOUTHERN CLAY...JACKSON AND NORTHERN CASS
COUNTIES IN WEST CENTRAL MISSOURI UNTIL 945 PM CDT...

AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH...AND GOLF BALL SIZE HAIL.  THIS STORM WAS LOCATED NEAR 
GRANDVIEW...MOVING EAST AT 60 MPH. LEES SUMMIT AND GREENWOOD ARE IN 
THE DIRECT PATH OF THIS DESTRUCTIVE STORM. TAKE SHELTER NOW!!! AREAS 
FURTHER NORTH CAN EXPECT UP TO ONE INCH HAIL INTO THE DOWNTOWN AREA. 

LOCATIONS IMPACTED INCLUDE...
  COURTNEY...LEE'S SUMMIT...GREENWOOD...BLUE SPRINGS...PLEASANT
  HILL...LAKE LOTAWANA...GRAIN VALLEY...LAKE WINNEBAGO...LAKE
  TAPAWINGO...MISSOURI CITY...LONE JACK...TARSNEY LAKES AND
  STRASBURG.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 24.
  I-70 IN KANSAS BETWEEN MILE MARKERS 415 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 12.
  I-35 IN KANSAS BETWEEN MILE MARKERS 225 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 9.
  I-435 LOOP FROM MILE MARKERS 52 TO 81.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3873 9468 3915 9476 3917 9466 3916 9464
      3916 9462 3918 9461 3926 9424 3874 9414
TIME...MOT...LOC 0217Z 269DEG 66KT 3885 9442
WIND...HAIL 70MPH 1.75IN

$$

BOOKBINDER
838 
WWUS53 KEAX 040225
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
925 PM CDT SUN APR 3 2011

KSC091-209-040233-
/O.CAN.KEAX.SV.W.0032.000000T0000Z-110404T0245Z/
WYANDOTTE KS-JOHNSON KS-
925 PM CDT SUN APR 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND EASTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED EAST INTO JACKSON 
COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT 
AND ADDITIONAL SEVERE WEATHER MAY BE POSSIBLE. 

LAT...LON 3873 9456 3907 9461 3915 9460 3916 9461
      3918 9461 3926 9424 3874 9414
TIME...MOT...LOC 0223Z 270DEG 63KT 3883 9432

$$

MOC037-047-095-040245-
/O.CON.KEAX.SV.W.0032.000000T0000Z-110404T0245Z/
CASS MO-JACKSON MO-CLAY MO-
925 PM CDT SUN APR 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
CLAY...JACKSON AND NORTHERN CASS COUNTIES UNTIL 945 PM CDT...

AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH...AND LARGE DESTRUCTIVE HAIL UP TO TENNIS BALL SIZE. PERSONS 
IN LEES SUMMIT AND GREENWOOD NEED TO BE IN SAFE SHELTER NOW! THIS IS 
AN EXTREMELY DANGEROUS SITUATION. THIS STORM WAS LOCATED NEAR 
RAYMORE AND LEES SUMMIT...MOVING EAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  BLUE SPRINGS...PLEASANT HILL...LAKE LOTAWANA...GRAIN VALLEY...
  MISSOURI CITY...LONE JACK...TARSNEY LAKES AND STRASBURG.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 BETWEEN MILE MARKERS 2 AND 24.
  I-35 BETWEEN MILE MARKERS 1 AND 12.
  I-435 LOOP FROM MILE MARKERS 52 TO 74.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3873 9456 3907 9461 3915 9460 3916 9461
      3918 9461 3926 9424 3874 9414
TIME...MOT...LOC 0223Z 270DEG 63KT 3883 9432
WIND...HAIL 60MPH 2.50IN

$$

BOOKBINDER
422 
WWUS53 KEAX 040243
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
943 PM CDT SUN APR 3 2011

MOC037-047-095-040252-
/O.EXP.KEAX.SV.W.0032.000000T0000Z-110404T0245Z/
CASS MO-JACKSON MO-CLAY MO-
943 PM CDT SUN APR 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY...JACKSON AND
NORTHERN CASS COUNTIES WILL EXPIRE AT 945 PM CDT...

THE DESTRUCTIVE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
MOVED OUT OF THE WARNED AREA AND INTO LAFAYETTE COUNTY. THIS STORM 
HAS PRODUCED UP TO TENNIS BALL SIZED HAIL IN LEES SUMMIT. 

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. STAY TUNED FOR 
LATER STATEMENTS AND POSSIBLE WARNINGS. 

LAT...LON 3873 9456 3907 9461 3915 9460 3916 9461
      3918 9461 3926 9424 3874 9414
TIME...MOT...LOC 0242Z 270DEG 63KT 3883 9389

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:58 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 3, 6:58 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CDT SUN APR 3 2011

...UPDATED FOR AVIATION...

.DISCUSSION...

20Z KTOP SOUNDING LOOKS BASICALLY LIKE THE 12Z SOUNDING WITH DAYTIME
HEATING/MIXING APPLIED. A NICE TEXTBOOK EXAMPLE FOR METEOROLOGY
STUDENTS STUDYING SKEW-T PRINCIPLES! UNFORTUNATELY...THE SOUNDING
LOOKS LIKE ONE MORE TYPICAL OF LATE JULY AND THIS FORECASTER
CERTAINLY WOULD NOT HAVE WAGERED ON LOW 90F READINGS THIS AFTERNOON.
WOW! RECORD HIGHS HAVE BEEN SMASHED BY 8 TO 10 DEGREES.

IN THE IMMEDIATE TERM...WIND ADVISORY CONTINUES THROUGH 8 PM FOR ALL
BUT NW MO AND LOOK GOOD WITH 40 TO 45 MPH GUSTS STILL FREQUENT
ACROSS WEST CENTRAL AND CENTRAL MO.

COLD FRONT NOW PUSHING IN EXTREME NW MO /MAY/ BECOME THE FOCUS FOR
WIDELY SCATTERED SEVERE CONVECTION PRIOR TO 00Z.  SHALLOW MOISTURE
CHARACTERIZED BY DEWPOINTS IN THE LOW 60S WAS ALREADY BEING MIXED
OUT ACROSS ERN KS AS STRONGLY VEERED FLOW CARRIES POST-DRYLINE AIR
INTO THE NW PORTIONS OF THE WARM SECTOR. CONVECTIVE ALLOWING MODELS
STILL SHOW ISOLATED STORMS FORMING ALONG THE BOUNDARY (ROUGHLY
STJ-LAMONI IA) AROUND 23Z...BUT 20Z KTOP SOUNDING SUGGEST THAT AT
LEAST 100MB OF VERTICAL ASCENT WILL NEED TO BE APPLIED BY THE FRONT
TO OVERCOME THE 50 TO 100 J/KG OF INHIBITION STILL PRESENT.

UNDER THE ASSUMPTION THAT FRONTAL FORCING WILL BE SUFFICIENTLY DEEP
TO ACHIEVE A LEVEL OF FREE CONVECTION...MODERATE TO STRONG
INSTABILITY IS IN PLACE WITH 20Z RUC ANALYSIS INDICATING NEARLY 3000
J/KG OF MLCAPE PRESENT...MOST OF WHICH IS LOADED IN THE PREFERRED
HAIL GROWTH REGION OWING TO NEARLY DRY ADIABATIC MID LEVEL LAPSE
RATES.

PER EARLIER DISCUSSION...DO HAVE SOME CONCERNS REGARDING CONVECTIVE
MODE. THE CLOUD BEARING SHEAR REMAINS AN ISSUE...AS THE HODOGRAPH
REMAINS LARGELY BUNCHED ABOVE 2KM WITH WINDS UNIFORMLY OUT OF THE
WSW AT 40-45 KNOTS. AFTER AN INITIAL SUPERCELL POTENTIAL...STRONG
FLOW PARALLEL TO THE SURFACE BOUNDARY SUGGESTS THAT A LINEAR MODE
MAY BE QUICKLY ATTAINED. IN ADDITION...INDIVIDUAL UPDRAFTS MAY HAVE
SHORT LIFE SPANS AS STORM MOTION TOWARD THE NORTHEAST SUGGESTS
STORMS WILL BE QUICKLY UNDERCUT BY THE SOUTHEAST SURGING COLD FRONT.
ALL IN ALL...LARGE HAIL APPEARS TO BE THE PRIMARY THREAT THROUGH THE
EARLY EVENING...SOME OF WHICH COULD BE PARTICULARLY LARGE IF STORMS
REMAIN DISCRETE. GIVEN THE VERY LARGE TEMP/DEWPOINT SPREADS
EXCEEDING 35-40 DEGREES AHEAD OF THE COLD FRONT...EVAPORATIONAL
COOLING COULD YIELD A LOCALIZED DAMAGING DOWNBURST WIND
THREAT...WITH AN ADDITIONAL LARGER THREAT POSSIBLE AS STORMS GROW
UPSCALE AND COLD POOLS ARE ESTABLISHED. HOWEVER...SHOULD STORMS BE
UNDERCUT BY THE ADVANCING COLD FRONT...THIS THREAT MAY BE LIMITED AS
WELL. RIGHT NOW DO NOT SEE ANY TORNADO POTENTIAL GIVEN THE
UNFAVORABLE LOW LEVEL SHEAR PROFILES AND LACK OF MOIST/BUOYANT
BOUNDARY LAYER AIR BELOW THE LCL.

WITH THE PASSAGE OF THE COLD FRONT TONIGHT...TEMPERATURES WILL FALL
SHARPLY INTO THE 40S BY DAYBREAK WITH NORTHWEST WINDS PICKING UP AT
20 TO 30 WITH GUSTS TO 40 MPH. MONDAY LOOKS DOWNRIGHT AWFUL IN
COMPARISON WITH TEMPERATURES SOME 40 DEGREES COLDER AMID CLOUDY
SKIES AND SOME MORNING RAIN ASSOCIATED WITH THE PRIMARY UPPER
TROUGH. THANKFULLY THIS WILL BE OF VERY SHORT DURATION AS RETURN
FLOW BRINGS US BACK INTO THE 60S TO NEAR 70 FOR TUESDAY AND
WEDNESDAY.

BOOKBINDER

MEDIUM RANGE (WEDNESDAY THROUGH SUNDAY)...

FLAT AND BROAD UPPER RIDGE WILL BE IN PLACE ACROSS THE SOUTH CENTRAL
CONUS BY THE MIDWEEK TIME FRAME AS A NORTHERN STREAM UPPER SHORT
WAVE TROUGH SLIDES ACROSS THE GREAT LAKES. THIS TROUGH WILL SEND A
WEAK COLD FRONT INTO THE AREA ON WEDNESDAY ALTHOUGH THE SYSTEM WILL
LACK ANY STRONG COLD AIR ADVECTION LEAVING TEMPS IN THE 60S ACROSS
MOST LOCATIONS BY THE AFTERNOON HOURS.

LARGE UPPER TROUGH THEN DEVELOPS ALONG THE WEST COAST DURING THE
LATTER PART OF THE WEEK AS THE AFOREMENTIONED RIDGE AXIS SHIFTS
EASTWARD. A LEADING UPPER SHORT WAVE TROUGH IS EXPECTED TO EJECT
ACROSS THE AREA ON THURSDAY BRINGING ANOTHER CHANCE FOR
SHOWERS/THUNDERSTORMS AS WAA WING SWINGS ACROSS THE AREA. GIVING
THE TIMING...FEEL AT THIS TIME THAT HIGHER POPS WILL BE LOCATED
ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA.

UPPER TROUGH REMAINS ANCHORED ACROSS THE WESTERN STATES HEADING INTO
THE WEEKEND WITH ENSEMBLE SPREAD BECOMING LARGER BY THIS TIME FRAME
AS MODELS STRUGGLE TO HANDLE HOW FAST TO EJECT THE SYSTEM EASTWARD.
WILL MAINTAIN A CONSENSUS BLEND THROUGH THE WEEKEND AS THIS GIVES A
GOOD COMPROMISE AMONG THE VARIOUS SOLUTIONS. OTHERWISE...FAIRLY MILD
TEMPS LOOK TO PERSIST THROUGH THE MEDIUM RANGE.

DEROCHE

&&

.AVIATION...

FOR THE 00Z TAFS...THE POTENTIAL FOR SEVERE THUNDERSTORMS AND GUSTY
WINDS ARE THE TWO PRIMARY THREATS EARLY IN THE TAF PERIOD. ISOLATED
SEVERE THUNDERSTORMS HAVE ERUPTED ALONG A SURFACE FRONT THAT EXTENDED
ROUGHLY FROM KCDJ-KMCI-KTOP. EXPECT STORMS TO EXPAND IN COVERAGE
BASED ON FORECAST MODEL CONSENSUS...THUS HAVE INCLUDED TEMPO GROUP
FOR STORMS IN THE 01-03 UTC TIMEFRAME AT KSTJ AND 02-04 UTC
TIMEFRAME AT KMCI AND KMKC. VERY LARGE HAIL AND WIND GUSTS TO 50KTS
WILL BE POSSIBLE.

OUTSIDE OF THUNDERSTORM ACTIVITY...SURFACE PRESSURE GRADIENT STILL
IS SUPPORTING SUSTAINED WINDS 20-25 KNOTS WITH GUSTS 30-38KTS...AND
EXPECT TREND TO CONTINUE FOR THE NEXT COUPLE HOURS WITH WELL MIXED
BOUNDARY LAYER.  BOUNDARY LAYER DECOUPLING AND FRONTAL PASSAGE IN
THE 03-04 UTC TIMEFRAME SHOULD LEAD TO DECREASE IN WIND GUST
POTENTIAL.

EXPECT THREAT OF STORMS TO MOVE EAST AND SOUTH OF TERMINAL SITES BY
04-06 UTC.  IN THE WAKE OF THE FRONT AND STORMS...MVFR CIGS WILL
SETTLE IN AT ALL THREE TERMINAL SITES THROUGH THE OVERNIGHT HOURS.
WINDS WILL BECOME NORTHWEST AT 20 TO 30 KNOTS WITH FREQUENT GUSTS.
MVFR CIGS WILL GIVE WAY TO VFR CONDITIONS BY 15-16 UTC ON MONDAY.

SF

&&

.CLIMATE...

RECORD HIGHS FOR TODAY WERE SIMPLY NO MATCH FOR +22C AIR AT 850MB
AND HAVE BEEN SMASHED...DESTROYED AND OBLITERATED. WITH BOTH KANSAS
CITY AND ST. JOSEPH BREAKING 90 DEGREES...THIS IS THE FIRST TIME
SINCE APRIL 13 2006 THAT 90 DEGREES HAS OCCURRED IN THE AREA.

MORE NOTEWORTHY...THIS IS THE EARLIEST 90 DEGREE DAY SINCE APRIL 1ST
1940. THE AVERAGE FIRST 90 DEGREE DAY IS MAY 28TH.

OLD RECORDS
-----------
KANSAS CITY...82 DEGREES IN 2005
ST. JOSEPH...83 DEGREES IN 2005

PRELIMINARY NEW RECORDS
------------------------
KANSAS CITY...91 DEGREES IN 2011
ST. JOSEPH...93 DEGREES IN 2011

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR MOZ013>017-
     020>025-028>033-037>040-043>046-053-054.

KS...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ025-057-060-
     103>105.

&&
Hazardous weather outlook, Apr 3, 6:05 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
605 PM CDT SUN APR 3 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
605 PM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 A STRONG COLD FRONT STRETCHED FROM ST. JOSEPH TO BETHANY AT 6 PM.
 THUNDERSTORM DEVELOPMENT APPEARS IMMINENT OVER THE NEXT HOUR ACROSS
 NORTH CENTRAL MISSOURI...WITH THUNDERSTORMS BUILDING SOUTHWEST
 ALONG THE FRONT OVER THE NEXT SEVERAL HOURS AS IT MOVES TOWARD
 KANSAS CITY...CHILLICOTHE AND KIRKSVILLE EARLY THIS EVENING.

 THE COMBINATION OF MODERATE INSTABILITY AND WIND SHEAR WILL ALLOW
 THUNDERSTORMS TO BECOME SEVERE. LARGE HAIL WILL LIKELY BE THE
 PRIMARY THREAT...SOME OF WHICH COULD BE DESTRUCTIVE AND LARGER
 THAN GOLF BALLS. DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE IN THE
 STRONGEST STORMS. THUNDERSTORMS WILL GRADUALLY ORGANIZE INTO A
 LINE THEY MOVE INTO CENTRAL MISSOURI LATER THIS EVENING...
 CONTINUING THE THREAT FOR LARGE HAIL...DAMAGING WINDS AND LOCALLY
 HEAVY RAINFALL.

 WINDS WILL BECOME NORTHWEST AFTER THE COLD FRONT PASSAGE THIS
 EVENING AND INCREASE TO 20 TO 30 MPH ONCE AGAIN WITH GUSTS TO
 NEAR 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 STRONG NORTHWEST WINDS WILL CONTINUE INTO MONDAY...WITH GUSTS AS
 HIGH AS 40 MPH.

 ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AND AGAIN
 ON SATURDAY. SEVERE THUNDERSTORMS MAY BE POSSIBLE WITH EITHER OF
 THESE SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED WITHIN THE NEXT 1 TO 2
 HOURS ALONG AND SOUTHEAST OF A  ST. JOSEPH TO BETHANY LINE...
 CONTINUING INTO WEST CENTRAL AND CENTRAL MISSOURI THIS EVENING.

BOOKBINDER

In the hours before

Local storm report, Apr 3, 8:37 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
837 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             5 W BURLINGTON JUNCTION 40.45N 95.16W
04/03/2011  E0.88 INCH       NODAWAY            MO   PUBLIC

&&

FORTIN
Special weather statement, Apr 3, 8:38 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT SUN APR 3 2011

MOZ014>016-023-024-040230-
DAVIESS MO-GRUNDY MO-LINN MO-LIVINGSTON MO-SULLIVAN MO-
838 PM CDT SUN APR 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLIVAN...GRUNDY...
SOUTHEASTERN DAVIESS...NORTHWESTERN LINN AND NORTHERN LIVINGSTON
COUNTIES IN NORTH CENTRAL MISSOURI UNTIL 930 PM CDT...

AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GALLATIN...MOVING NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TRENTON...JAMESPORT...GALT...BROWNING...LOCK SPRINGS...SPRING
  HILL...CHULA...LAREDO...HUMPHREYS...OSGOOD AND REGER.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3998 9306 3978 9399 3992 9409 4031 9331
TIME...MOT...LOC 0139Z 246DEG 51KT 3988 9393

DUX
Local storm report, Apr 3, 8:44 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
844 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             GREENTOP                40.35N 92.57W
04/03/2011  E1.00 INCH       SCHUYLER           MO   PUBLIC

&&

ACH
Local storm report, Apr 3, 8:49 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
849 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             2 NW ALBANY             40.27N 94.36W
04/03/2011  E1.00 INCH       GENTRY             MO   AMATEUR RADIO

            ESTIMATED WIND GUST 50-55 MPH

&&

FORTIN
Local storm report, Apr 3, 8:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
857 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             5 N RICHMOND            39.35N 93.97W
04/03/2011  E1.50 INCH       RAY                MO   TRAINED SPOTTER

            NEAR RAY COUNTY LAKE

&&

ACH
Local storm report, Apr 3, 9:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
900 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             SPRING HILL             38.75N 94.83W
04/03/2011  E0.75 INCH       JOHNSON            KS   TRAINED SPOTTER

            APPROXIMATELY ONE HALF MILE WEST OF 169 HWY.

&&

ACH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:04 PM CDTSevere Thunderstorm WarningEAXAtchison, Johnson, Leavenworth, Wyandotte41 min
Apr 3, 7:42 PM CDTSevere Thunderstorm WarningEAXLeavenworth, Wyandotte33 min
Apr 3, 7:44 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan46 min
Apr 3, 7:58 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte32 min
Apr 3, 8:36 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Miami, Wyandotte39 min
Apr 3, 9:15 PM CDTSevere Thunderstorm WarningEAXMiami45 min
Apr 3, 9:37 PM CDTSevere Thunderstorm WarningEAXLinn, Miami23 min
Apr 3, 9:59 PM CDTSevere Thunderstorm WarningEAXLinn, Miami46 min
Apr 3, 10:36 PM CDTSevere Thunderstorm WarningEAXLinn39 min
Apr 4, 4:08 AM CDTWind AdvisoryEAXAtchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more11 hr
Apr 3, 7:09 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler, Sullivan36 min
Apr 3, 7:33 PM CDTSpecial Weather StatementEAXCaldwell27 min
Apr 3, 7:37 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Putnam, Schuyler, Sullivan38 min
Apr 3, 7:48 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Linn, Livingston28 min
Apr 3, 7:54 PM CDTSpecial Weather StatementEAXHolt, Nodaway51 min
Apr 3, 8:06 PM CDTSevere Thunderstorm WarningEAXClay, Ray24 min
Apr 3, 8:13 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Schuyler, Sullivan47 min
Apr 3, 8:25 PM CDTSevere Thunderstorm WarningEAXCarroll, Clay, Jackson, Lafayette, Ray35 min
Apr 3, 8:31 PM CDTSpecial Weather StatementEAXDaviess, DeKalb44 min
Apr 3, 8:38 PM CDTSpecial Weather StatementEAXDaviess, Grundy52 min
Apr 3, 8:55 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Linn, Livingston, Sullivan35 min
Apr 3, 8:55 PM CDTTornado WarningEAXCarroll, Chariton, Ray, Saline35 min
Apr 3, 9:07 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Mercer38 min
Apr 3, 9:24 PM CDTSevere Thunderstorm WarningEAXAdair, Grundy, Putnam, Sullivan36 min
Apr 3, 9:27 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Howard, Macon, Randolph, Saline33 min
Apr 3, 9:31 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette44 min
Apr 3, 9:41 PM CDTSevere Thunderstorm WarningEAXCass34 min
Apr 3, 9:51 PM CDTSpecial Weather StatementEAXCarroll, Ray39 min
Apr 3, 10:07 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson23 min
Apr 3, 10:11 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Cooper, Howard, Johnson, Lafayette and 2 more34 min
Apr 3, 10:14 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry31 min
Apr 3, 10:14 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Linn, Livingston, Ray, Saline31 min
Apr 3, 10:33 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis27 min
Apr 3, 10:41 PM CDTSevere Thunderstorm WarningEAXChariton, Cooper, Howard, Macon, Randolph, Saline49 min
Apr 3, 11:20 PM CDTSpecial Weather StatementEAXCooper25 min
Apr 3, 11:37 PM CDTSpecial Weather StatementEAXHenry23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.